Louisiana, 2020

Hail in Louisiana, May 20, 2020

May 20, 2020 · NWS LCH · 1 event in 1 county or zone

An isolated severe storm developed and dropped one inch hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

An isolated severe storm developed and dropped one inch hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 20, 5:47 AM CST, 2 hours 48 minutes earlier.

Area forecast discussion, May 20, 5:47 AM CST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
647 AM CDT Wed May 20 2020

.AVIATION...
Looking at a weak frontal boundary draped across central Louisiana
this am with clouds advecting in from the northwest behind the
boundary while to the south clouds are lifting to the north
this morning and this will continue more or less thru the day
with ceilings beginning to lift during the late mrng hrs. The best
potential for storms today will be across central Louisiana while
down towards the coast the airmass although expected to become
unstable looks to be held to a few showers during the afternoon
hours. Looking for VFR wx thru the day after a few hours in the
sunshine... with whatever fog that is currently out there mixes
out.

&&

.PREV DISCUSSION... /issued 347 AM CDT Wed May 20 2020/

DISCUSSION...
A frontal boundary remains draped across the region this morning
best denoted by the nearly 15 degree dewpoint spread between
DeRidder and Alexandria. A few light showers have been observed
across north Louisiana, but the biggest weather hazard in the
vicinity of the front at present has been a line of patchy fog
that has developed in the calm, moist environment on the south
side of the boundary. Most guidance still indicates the
development of scattered showers and thunderstorms across parts of
central Louisiana later this morning so maintained scattered PoPs
for this area through 18Z before reducing to isolated through the
afternoon as the sprawling upper trof associated with the boundary
begins to lift north bringing the front with it.

The warm, moist environment left in its wake will feel very summer
like. Weak ridging aloft will build across the region tomorrow
keeping a lid on precipitation. However, as this ridge departs to
the east, the abundant low level moisture will support diurnally
driven showers and thunderstorms each day through the weekend. By
Monday, convection is expected to be further enhanced each day by
a deepening upper trof moving slowly southeast across Texas which
looks to eventually meander into the western gulf by mid week.

Jones

MARINE...
Light onshore flow and 2 to 3 foot seas will prevail through the
middle of next week. Isolated showers and thunderstorms will be
possible each day Friday through Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  77  67  90  68 /  50  10  10   0
LCH  86  72  89  73 /  10   0   0  10
LFT  86  70  90  73 /  20  10   0   0
BPT  88  72  87  73 /  10   0   0  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

AVIATION...19
Hazardous weather outlook, May 20, 2:47 AM CST, 5 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
347 AM CDT Wed May 20 2020

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-210900-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
347 AM CDT Wed May 20 2020

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...Today and Tonight.

Scattered showers and thunderstorms will be possible in the vicinity
of a weak frontal boundary draped across central Louisiana. While
widespread severe weather is not expected, a couple of these storms
could become strong to severe with large hail, damaging winds an
possibly a tornado. The precipitation and severe weather threat will
end this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A daily chance for showers and thunderstorms will return Friday and
continue into the new week. Severe weather is not expected. However
some of these storms will have the potential to produce periods of
heavy rainfall and frequent lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-210900-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
347 AM CDT Wed May 20 2020

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Isolated showers and thunderstorms will be possible each day Friday
through Tuesday. Severe weather is not expected. However
some of these storms will have the potential to produce periods of
heavy rainfall and frequent lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 20, 7:24 AM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
824 AM CDT Wed May 20 2020

LAZ027-201400-
Vernon-
824 AM CDT Wed May 20 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN VERNON PARISH...

At 823 AM CDT, a strong thunderstorm was located near Kurthwood, or
near Slagle, moving southeast at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Slagle, Fort Polk and Simpson.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3126 9329 3134 9320 3124 9295 3109 9314
TIME...MOT...LOC 1323Z 311DEG 17KT 3127 9317

TWH
Special weather statement, May 20, 8:17 AM CST, 18 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
917 AM CDT Wed May 20 2020

LAZ027-201445-
Vernon-
917 AM CDT Wed May 20 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN VERNON PARISH...

At 917 AM CDT, a strong thunderstorm was located near Slagle, moving
southeast at 40 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Leesville, Anacoco, Slagle, Fort Polk, Lacamp and Simpson.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3120 9284 3108 9292 3102 9309 3123 9340
      3137 9329 3137 9328
TIME...MOT...LOC 1417Z 300DEG 35KT 3125 9321

TWH

The radar

The Ft Polk radar (KPOE), 45 km away, was scanning. The volume nearest the first event began at 14:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Vernon

When
May 20, 8:35 AM CST
Where
Vernon County, Hornbeck
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
31.330, -93.400

Media relayed a report of inch in diameter hail near Hornbeck.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2020Every state in 2020This day in weather historyWarnings in Louisiana, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895551.